Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 148, NWS Cleveland, OH

November 5, 2017Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Nov 5, 2017, 7:28 PM EST for Erie County, Pennsylvania. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2017, 7:28 PM EST (00:28 UTC)
Expired
Nov 5, 2017, 8:00 PM EST
In force
32 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Erie County, PA

The radar

The Buffalo radar (KBUF), 129 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 5:28 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

612 
WUUS51 KCLE 060028
SVRCLE
PAC049-060100-
/O.NEW.KCLE.SV.W.0148.171106T0028Z-171106T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
728 PM EST SUN NOV 5 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Eastern Erie County in northwestern Pennsylvania...

* Until 800 PM EST

* At 728 PM EST, a severe thunderstorm was located near Waterford, or
  14 miles west of Corry, moving east at 80 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Corry, North East, Union City, Waterford, Wattsburg, Northwest
  Harborcreek, Harborcreek, Mill Village and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4227 7976 4201 7976 4200 7975 4200 7962
      4199 7961 4185 7962 4185 8001 4201 8005
      4225 7991 4226 7988 4227 7983
TIME...MOT...LOC 0028Z 263DEG 71KT 4193 7991 

HAIL...<.75IN
WIND...60MPH
 
$$

LaPlante
1 follow-up statement
326 
WWUS51 KCLE 060053
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
753 PM EST SUN NOV 5 2017

PAC049-060103-
/O.EXP.KCLE.SV.W.0148.000000T0000Z-171106T0100Z/
Erie PA-
753 PM EST SUN NOV 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ERIE COUNTY WILL
EXPIRE AT 800 PM EST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM EST for
northwestern Pennsylvania.

LAT...LON 4227 7976 4201 7976 4200 7975 4200 7962
      4199 7961 4185 7962 4185 8001 4201 8005
      4225 7991 4226 7988 4227 7983
TIME...MOT...LOC 0053Z 263DEG 71KT 4199 7927 

$$

King

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 6:49 PM EST, 39 minutes earlier.

Area forecast discussion, Nov 5, 6:49 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
649 PM EST Sun Nov 5 2017

.SYNOPSIS...
Strong cold front will move across northern Ohio and
northwestern Pennsylvania tonight. High pressure will build
over the region from the northwest and north most of the
week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Cold front located from eastern Michigan to central Indiana
will continue to move eastward through the night. Very high
shear and decent instability will allow for the development of
strong to severe thunderstorms. Tornado's have been reported
across western Ohio and will continue to monitor these storms
as they move into northern Ohio. High precipitable water values
are leading to very heavy efficient rainfall. Already had some
reports of 1+ inches per half hour as thunderstorms moved across
the Toledo area. The main focus of the heavy rainfall continues
to be across the southern half of the County Warning Area near
and south of a line from Upper Sandusky to Canton. Rainfall
amounts in this area may exceed 3 inches. So at this point we
will keep the Flash Flood Watch in effect.

Lows tonight will dip into the 40s. The showers will end from
west to east early Monday as high pressure builds into the area
from the northern plains. It will be cooler on Monday with highs
within a couple degrees of 50. Lows by Monday night will be in
the 30s area wide.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
On Tuesday large area of high pressure plunges into the Central
Plains, with a ridge across the Great Lakes. The high pressure
will usher in dry, but cooler conditions across the forecast
area. The 850 temps dip to around zero with surface temps
peaking out in the mid to upper 40s, roughly 5 to 10 degrees
below normal.

The dry and unseasonably cool conditions will continue through
Thursday.   Models continue in good agreement with the high pressure
nearly stationary across the forecast area through Thursday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
An active pattern looks to be evolving for the long term
period. An upper trough over the Great Lake region will support
a cold front at the surface that will cross the area on Friday.
High pressure will then build behind the front bringing in some
of the coldest air of the fall season thus far. Ahead of the
front, precipitation type may be an issue with below freezing
temperatures on Thursday night and then temperatures struggling
to hit the 40 degree mark for Friday. Behind the front,
northwest flow off the lakes presents a potential lake-effect
scenario, although too early to tell as to what extent at this
time. Saturday appears to be quiet for the most part as the back
side of the high sits overhead. However, the pattern looks to
change again on Sunday with a new low pressure system
approaching from the west.

&&

.AVIATION /00Z Monday THROUGH Friday/...
Strong/damaging thunderstorms now across eastern terminals with
area of stratiform rain trailing them. Wind shift to the
northwest to come with cold front which is now across northwest
OH. MVFR with stratiform rain. Wide band/area of IFR ceilings
to develop overnight, lifting slowly Monday morning. High
pressure builds in Monday with north winds.

OUTLOOK...Non-VFR possible again Tuesday night into Wednesday.

&&

.MARINE...
Strong cold front just NW of the lake will push south across the
lake tonight. As it does the South winds of 10 to 20 knots will
turn to the Northwest. Expect a marginal small craft advisory
as waves build to 3 to 5 feet overnight. Choppy conditions
elsewhere with waves of 2 to 4 feet. Another small craft will
likely be needed Tuesday as winds turn to the NE and increases
to 10 to 20 knots as much colder air moves over the lake. By
daybreak Tuesday the 850 mb temps dip to around zero. Winds
gradually diminish Tuesday night as high pressure begins to
build over the Lakes.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Monday morning for OHZ010>014-
     019>023-027>033-036>038-047-089.
     Flash Flood Watch until 4 AM EST Monday for OHZ003-006>009-017-
     018.
PA...Flash Flood Watch through Monday morning for PAZ001>003.
MARINE...Small Craft Advisory until 3 PM EST Monday for LEZ147>149.

&&

SYNOPSIS...Mullen
NEAR TERM...Mullen
SHORT TERM...DJB
LONG TERM...Sefcovic
AVIATION...Oudeman
MARINE...DJB
Hazardous weather outlook, Nov 5, 7:15 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
715 PM EST Sun Nov 5 2017

LEZ061-142>146-162>166-OHZ003-006>009-017-018-070015-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-
715 PM EST Sun Nov 5 2017

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-011-019-020-027>031-036>038-047-070015-
Lorain-Cuyahoga-Huron-Medina-Wyandot-Crawford-Richland-Ashland-Wayne-
Marion-Morrow-Holmes-Knox-
715 PM EST Sun Nov 5 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012>014-021>023-032-033-089-PAZ001>003-070015-
Lake-Geauga-Ashtabula Inland-Summit-Portage-Trumbull-Stark-Mahoning-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
715 PM EST Sun Nov 5 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM EST MONDAY...
...SEVERE THUNDERSTORM WATCH 514 IN EFFECT UNTIL 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ147>149-167>169-070015-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
715 PM EST Sun Nov 5 2017

...SEVERE THUNDERSTORM WATCH 514 IN EFFECT UNTIL 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 5, 6:39 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
639 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     STRONGSVILLE            41.31N 81.83W
11/05/2017                   CUYAHOGA           OH   TRAINED SPOTTER

            TREES DOWNED OFF SHURMER ROAD IN STRONGSVILLE.

&&

SEFCOVIC
Local storm report, Nov 5, 6:40 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
640 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     BURTON                  41.47N 81.15W
11/05/2017                   GEAUGA             OH   911 CALL CENTER

            TREES DOWN ON TAVERN ROAD IN BURTON.

&&

SEFCOVIC
Local storm report, Nov 5, 6:50 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
650 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     2 SW WELLINGTON         41.37N 81.17W
11/05/2017                   GEAUGA             OH   TRAINED SPOTTER

            AUBURN TOWNSHIP FIRE DEPT TOWER DOWNED

&&

SEFCOVIC
Local storm report, Nov 5, 6:51 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
651 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     TALLMADGE               41.10N 81.42W
11/05/2017                   SUMMIT             OH   TRAINED SPOTTER

            SEVERAL TREES DOWN AND WINDOWS BLOWN OUT IN THE TALLMADGE
            AREA.

&&

SEFCOVIC
Local storm report, Nov 5, 7:10 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
710 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     BRECKSVILLE             41.31N 81.62W
11/05/2017                   CUYAHOGA           OH   PUBLIC

            TREES DOWNED AND LAWN FURNITURE THROWN ABOUT IN
            BRECKSVILLE. REPORT VIA SOCIAL MEDIA.

&&

SEFCOVIC
Local storm report, Nov 5, 7:17 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
717 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     AURORA                  41.31N 81.34W
11/05/2017                   PORTAGE            OH   TRAINED SPOTTER

            LARGE TREES DOWNED. ONE FELL ON CAR.

&&

SEFCOVIC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 11:11 PM ESTAreal Flood WarningCLEErie12 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.